Skip to main content
Antihistamines

Benadryl vs. Dramamine: 5 Differences Between These Antihistamines

Kristina D. Carter, PharmD, MBA, MHAJennifer Gershman, PharmD, CPh, PACS
Written by Kristina D. Carter, PharmD, MBA, MHA | Reviewed by Jennifer Gershman, PharmD, CPh, PACS
Published on May 14, 2026

Key takeaways:

  • Benadryl (diphenhydramine) and Dramamine (dimenhydrinate) are first-generation antihistamines that work in similar ways.

  • Benadryl is labeled to relieve allergies and cold symptoms. Dramamine is labeled to treat and prevent motion sickness.

  • Benadryl and Dramamine have different active ingredients, recommended dosages, and dosage forms. Don’t combine them without a healthcare professional’s OK.

  • Benadryl and Dramamine are available as brand-name medications. But you can also find them as lower-cost generics. GoodRx could help make your medication more affordable with a prescription from a healthcare professional.

Save on related medications

When people hear the word “antihistamine,” they often think of allergy relief. But antihistamines can be used to manage several conditions other than allergies.

Antihistamines can be split into two categories: older (first generation) and newer (second and third generation). Benadryl (diphenhydramine) and Dramamine (dimenhydrinate) are two first-generation antihistamines. These over-the-counter (OTC) medications work in similar ways and have similar side effects, including drowsiness. But there are a few notable differences to consider if you’re choosing between them.

Below are five differences to know about when comparing Benadryl versus Dramamine.

1. Benadryl and Dramamine have different active ingredients

Benadryl and Dramamine have different active ingredients. The active ingredient in Benadryl is diphenhydramine. The active ingredient in Dramamine is dimenhydrinate. Despite this difference, the two antihistamines work similarly.

Benadryl and Dramamine primarily work by blocking histamine in your body. They also block another chemical called acetylcholine.

Interestingly, after you take dimenhydrinate, your body breaks it down into diphenhydramine and 8-chlorotheophylline. The second chemical has stimulant effects that are similar to caffeine’s. This is why Dramamine causes less drowsiness than Benadryl for some people — which we talk about more below.

Good to know: There’s a version of Dramamine called Dramamine Less Drowsy. This product contains a different antihistamine called meclizine. This article focuses on Dramamine products that only contain dimenhydrinate.

2. Benadryl and Dramamine have different labeled uses

Benadryl and Dramamine are both first-generation antihistamines. But their OTC labels list different uses.

Benadryl is labeled for the relief of allergy and common cold symptoms, such as sneezing and a runny nose. Diphenhydramine is also labeled for occasional sleep troubles under different brand names, such as ZzzQuil.

Dramamine is labeled to prevent and treat symptoms of motion sickness, such as nausea and vomiting.

Can you take Benadryl for motion sickness?

Yes, you can take Benadryl for motion sickness, although it’s considered an off-label use.

Your body breaks down dimenhydrinate (Dramamine’s active ingredient) into diphenhydramine (Benadryl’s active ingredient). So taking Benadryl provides similar motion sickness benefits to Dramamine. But it may cause more drowsiness, which could make it less convenient.

3. The recommended dosages for Benadryl and Dramamine are different

Another major difference between Benadryl and Dramamine is how you take them. The table below highlights the recommended dosages for each medication.

Benadryl dosages*

Dramamine dosages

• Adults and children ages 12 and older: Take 25-50 mg by mouth every 4-6 hours as needed. Don’t take more than 300 mg in 24 hours.

• Children ages 6-11: Take 12.5-25 mg by mouth every 4-6 hours as needed. Don’t take more than 150 mg in 24 hours.

• Children under age 6: Ask a pediatrician before giving Benadryl to someone in this age group.

• Adults and children ages 12 and older: Take 50-100 mg by mouth every 4-6 hours as needed. Don’t take more than 400 mg in 24 hours.

• Children ages 6-11: Take 25-50 mg by mouth every 6-8 hours as needed. Don’t take more than 150 mg in 24 hours.

• Children ages 2-5: Take 12.5-25 mg by mouth every 6-8 hours as needed. Don’t take more than 75 mg in 24 hours.

• Children under age 2: Ask a pediatrician before giving Dramamine to someone in this age group.

*This table doesn’t provide Benadryl dosages for sleep because Benadryl-brand products aren’t labeled for trouble sleeping.

4. Benadryl may be more likely to cause drowsiness than Dramamine

Many people feel sleepy after taking Benadryl or Dramamine. Drowsiness is a common side effect of all older antihistamines. But you may find that Dramamine is less likely to cause this side effect than Benadryl. Or it may cause less-intense drowsiness.

This is because of what happens to dimenhydrinate (Dramamine’s active ingredient) after you take a dose. As mentioned, your body breaks down the medication into diphenhydramine and 8-chlorotheophylline. The second chemical acts as a mild stimulant, similar to caffeine.

In theory, this should make Dramamine less likely to cause drowsiness than Benadryl, which contains only diphenhydramine. But to be safe, you shouldn’t drive or perform other activities requiring focus after taking either Benadryl or Dramamine.

5. Benadryl is available in more formulations

Benadryl comes in more dosage forms than Dramamine. Both medications come as oral tablets and chewable tablets. There are also injectable versions of each medication that can be given in a hospital setting. However, Benadryl also comes in these additional dosage forms:

Topical Benadryl could be an option for skin irritation if you’re looking to limit side effects. Your body absorbs very little diphenhydramine when you apply it to your skin. So you’re unlikely to experience drowsiness with these products.

Keep in mind that topical Benadryl is labeled for minor skin irritation, such as from bug bites or sunburn. It won’t help with common allergy symptoms, such as sneezing. And many of the topical products contain a second active ingredient: a skin protectant called zinc acetate.

Who shouldn’t take Benadryl or Dramamine?

Benadryl and Dramamine aren’t safe for everyone. Some people are more likely to experience serious side effects while taking them.

Ask a healthcare professional before taking Benadryl or Dramamine if you:

You should also consult a pediatrician before giving Bendadryl to a child under 6 or giving Dramamine to a child under 2.

Can you take Benadryl and Dramamine together?

No, it’s not recommended to take Benadryl and Dramamine together because they interact.

Even though they’re labeled for different uses, Benadryl and Dramamine are both antihistamines. Taking more than one antihistamine at a time can raise your risk of side effects, such as extreme drowsiness. In severe cases, taking multiple antihistamines can lead to an overdose. Symptoms include hallucinations, seizures, and coma.

If one medication isn’t working well enough for your symptoms on its own, speak with a healthcare professional. They can suggest the best next steps for you.

How to save on Benadryl and Dramamine

There are ways to save on Benadryl and Dramamine, which are available as brand-name and generic medications. If you have a healthcare professional write you a prescription for Benadryl or Dramamine, GoodRx could help you save over 50% off the average retail price of the generic version.

The price of 30 capsules of generic Benadryl 25 mg may be as low as $5.05 with a free GoodRx discount at certain pharmacies. And 24 tablets of generic Dramamine 50 mg may cost as low as $8.57.

The bottom line

Benadryl (diphenhydramine) and Dramamine (dimenhydrinate) are two first-generation antihistamines that work similarly. But Benadryl is labeled for allergies and cold symptoms, while Dramamine is labeled for motion sickness. They also have different active ingredients, recommended dosages, and dosage forms.

You shouldn’t combine Benadryl and Dramamine. If one isn’t working well enough for you, ask a healthcare professional for tips on what to try next.

why trust our exports reliability shield

Why trust our experts?

Kristina D. Carter, PharmD, MBA, MHA, has over 25 years of experience working in healthcare. She is registered as a licensed pharmacist in Georgia, Indiana, and Tennessee.
Christina Aungst, PharmD, is a pharmacy editor for GoodRx. She began writing for GoodRx Health in 2019, transitioning from freelance writer to editor in 2021.
Jennifer Gershman, PharmD, is a licensed pharmacist in Florida. She has worked in the pharmacy industry for more than 15 years and is currently a medical writer.

References

GoodRx Health has strict sourcing policies and relies on primary sources such as medical organizations, governmental agencies, academic institutions, and peer-reviewed scientific journals. Learn more about how we ensure our content is accurate, thorough, and unbiased by reading our editorial guidelines.

Was this page helpful?

Latest articles